Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 149, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 1997, 8:43 PM MDT for Dewey County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 8:43 PM MDT (02:43 UTC)
- Expired
- Jul 23, 1997, 9:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3283 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 12.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:27 AM MDT, 11 hours 16 minutes earlier.
Area forecast discussion, Jul 23, 9:27 AM MDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1025 AM CDT WED JUL 23 1997 LOW CLOUDS HANGING IN STUBBORNLY ACROSS CENTRAL ZONES...BUT CLOUDS SHUD BREAK UP BY EARLY AFTERNOON. ONCE THEY DO...RAPID HEATING SHUD KEEP CURRENT FCST HIGHS ON TRACK. OTHERWISE...CURRENT PACKAGE LOOKS GOOD... AND HAVE UPDATED ONLY FOR SKY CONDITION IN CENTRAL ZONES AND TO REMOVE$ MORNING CLOUDS ELSEWHERE. .ABR...NONE MIDDLEBROOKE
In the hours before
Special weather statement, Jul 23, 7:50 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CDT WED JUL 23 1997 SDZ003>005-009-010-015>017-033>037-045-048-051-240700- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON 850 PM CDT WED JUL 23 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)... SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK SHELTER WHEN THREATENING WEATHER APPROACHES. BANN
Local storm report, Jul 23, 7:53 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT WED JUL 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PMJ HAYES SD 0.75 INCH HAIL
07/23/97 STANLEY
BANNSpecial weather statement, Jul 23, 7:53 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CDT WED JUL 23 1997 SDZ003>005-009-010-015>017-033>037-045-048-051-240700- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON 850 PM CDT WED JUL 23 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)... SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK SHELTER WHEN THREATENING WEATHER APPROACHEFS. BANN
Local storm report, Jul 23, 7:54 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT WED JUL 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM HAYES SD 0.75 INCH HAIL
07/23/97 STANLEY
BANNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:37 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 48 min |
| Jul 23, 8:35 PM MDT | Flash Flood Warning | ABR | Stanley | 3 hr |
| Jul 23, 11:09 PM MDT | Severe Thunderstorm Warning | ABR | Hughes | 46 min |
| Jul 23, 11:31 PM MDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 64 min |
| Jul 23, 11:44 PM MDT | Flash Flood Warning | ABR | Hughes, Stanley | 2 hr |
| Jul 23, 11:49 PM MDT | Severe Thunderstorm Warning | ABR | Hand | 61 min |
| Jul 24, 12:32 AM MDT | Severe Thunderstorm Warning | ABR | Spink | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.